Kansas, 2007

Tornadoes and Hail in Kansas, February 28, 2007

February 28, 2007 · NWS TOP · 29 events in 6 counties and zones

A low pressure system pushed northeastward out of Oklahoma during the afternoon hours the 28th. The warm front extending from the low provided a focus for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A low pressure system pushed northeastward out of Oklahoma during the afternoon hours the 28th. The warm front extending from the low provided a focus for thunderstorm development. Tornadoes, gusty winds, and large hail were all reported across the Topeka CWA, with the first reports received just after 18:00 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 28, 3:25 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 28, 3:25 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CST WED FEB 28 2007

.DISCUSSION...

CONCERNS REMAIN SEVERE POTENTIAL EAST CENTRAL LATER TONIGHT AND THEN
SNOW FOR OVERNIGHT HOURS.

MOSTLY SUNNY SKIES ACROSS OUR AREA TODAY...AND TEMPERATURES HAVE
MIXED OUT INTO THE 60S MOST AREAS. UPPER TROF MOVING ACROSS THE
ROCKIES ATTM...AND ARE STARTING TO SEE RESPONSE IN SURFACE LOW
DEEPENING OVER THE TX PANHANDLE. WHILE SOME DEWPOINTS ALONG AND
SOUTH OF INTERSTATE 70 ARE HOLDING IN THE LOWER 40S...DRIER AIR HAS
PROGRESSED EASTWARD WITH DEWPOINTS IN THE 30S ACROSS MUCH OF
SOUTHERN KS. DEWPOINTS IN THE 40S AND 50S NOT FAR AWAY IN NE OK.

SURFACE LOW IS PROGGED TO DEEPEN AND MOVE ACROSS SOUTHERN
KANSAS...THEN LIFT INTO NORTHERN MO AND INTO IOWA. INVERTED TROF TO
SET UP ACROSS KANSAS THROUGH MIDNIGHT.  STILL THINK WE WILL SEE SOME
POOLING OF DEWPOINTS ALONG THIS TROF AS IT CONTINUES TO DEVELOP AND
DRAW OKLAHOMA DEWPOINTS NORTHWARD. COOLING ALOFT FROM ADVANCING
UPPER TROF WILL BRING COOLING OVER OUR CWA AROUND 0Z. AT THAT
TIME...THINK CAP WILL WEAKEN ENOUGH TO INITIATE STORMS IN OUR FAR SE
CWA...AND TO SUSTAIN ANY CONVECTION WHICH INITIATES FURTHER
SOUTHWARD. 06Z RUC IS CLOSE TO CURRENT THINKING WHERE S/SE FLOW WILL
DRAW MOISTURE AND STORMS NORTHWARD ALONG I70 CORRIDOR THROUGH THE
EVENING...THEN RUN INTO CONVERGENCE IN THE SURFACE TROF AS FRONT
PUSHES SOUTHWARD. WITH CAPES UP TO 1200 J/KG...AND 0-6KM SHEAR
RUNNING 50 KTS WITH SURFACE BASED CONVECTION...THINK WE WILL SEE
SOME SEVERE STORMS BEFORE MIDNIGHT.

NEXT CONSIDERATION IS SNOW FROM MIDNIGHT TO NOON THURSDAY. MID LEVEL
FREEZING MARK COMES INTO THE WESTERN CWA BY MIDNIGHT...THEN
PROGRESSES EASTWARD TOWARD TOP BY 12Z.  HAVE SPREAD SNOW AND BLOWING
SNOW EASTWARD...WITH A RAIN SNOW MIX AND RAIN OUT AHEAD.  THINK WE
WILL HAVE SOME LINGERING THUNDER 6-9Z ALONG AND SE OF I35.  AS UPPER
STORM GATHERS STRENGTH AND SFC LOW DEEPENS...SURFACE WINDS INCREASE
TO SUSTAINED 20 MPH WITH HIGHER GUSTS...AND WILL THEREFORE KEEP THE
SN/BLSN ADVISORY.  WINDOW FOR SNOWFALL IS TIGHT...BUT STRAIGHT
CONVERSIONS 10/1 OF QPF TO SNOW SHOULD BRING ADVISORY NUMBERS ACROSS
THE NORTHERN COUNTIES. BETTER QVECTOR CONVERGENCE...SATURATED
PV...AND TROWAL FEATURES NOT COMING TOGETHER OVER OUR AREA FOR HEAVY
SNOW...ALTHOUGH SOME FRONTOGENESIS WILL LIKELY BRING SOME LOCALLY
HIGHER AMOUNTS. WILL GO WITH 2-5 IN THE NORTHERN 2 TIERS OF COUNTIES
AT THIS TIME. IF SYSTEM SLOWS OR STARTS TO DEEPEN FASTER...WILL NEED
TO BE SHIFTED.

WINDS WILL REMAIN WESTERLY THURSDAY ACROSS THE CWA AND INCREASE FROM
THE WEST/NORTHWEST FRIDAY INTO SATURDAY MORNING. THIS WILL LIKELY
KEEP LOWS THURSDAY NIGHT UP FROM WHAT THEY OTHERWISE WOULD BE
(ESPECIALLY NORTHERN CWA WHERE SNOWCOVER EXPECTED TO BE DEEPEST)
WITH LOWS MAINLY IN THE LOW TO MID 20S.  ANOTHER SHORTWAVE LOBE WILL
SWING SOUTHEAST ACROSS THE AREA ON THE BACKSIDE OF UPPER LOW STILL
OVER THE GREAT LAKES. AS THIS OCCURS...NOT ONLY WILL THE WINDS
INCREASE...BUT ALSO THE CHANCE FOR SNOW FLURRIES/VERY LIGHT SNOW
NORTH/NORTHEAST CWA WITH THE PASSAGE OF THE TROUGH. HAVE ADDED A
CHANCE FOR FLURRIES FAR NORTH/NORTHEAST FRIDAY NIGHT/EARLY SATURDAY
TO ACCOUNT FOR THIS...BUT EXPECT THE EVENT TO REMAIN LIGHT. THIS
WILL ALSO BRING A REINFORCING PUSH OF COOLER AIR AND CLOUDS INTO THE
AREA AS WELL. EXPECT HIGHS SATURDAY TO BE NEARLY THE SAME OR
SLIGHTLY COOLER THAN FRIDAY MOST AREAS.

AS CWA TRANSITIONS FROM NORTHWEST FLOW TO A MORE ZONAL FLOW BY THE
END OF THE WEEKEND WITH UPSTREAM RIDGING...TEMPERATURES WILL BEGIN
TO MODERATE AS 850 FLOW BECOMES MORE WESTERLY AND 850 TEMPS INCREASE
RAPIDLY LATE SUNDAY INTO MONDAY. THIS IN COMBINATION WITH MORE
SUNSHINE SHOULD HELP PUSH HIGHS SUNDAY INTO THE UPPER 40S TO LOWER
50S THEN MAINLY THE LOW TO MID 50S ON MONDAY...THEN GENERALLY 55 TO
60 TUESDAY AND WEDNESDAY.  MOISTURE AND FORCING APPEAR WILL BE
LIMITED SUNDAY INTO THE MIDDLE OF NEXT WEEK...SO WILL CONTINUE WITH
A DRY FCST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL 12 PM CST
THURSDAY KSZ008>012-020>023-034.

&&
Hazardous weather outlook, Feb 28, 3:40 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CST WED FEB 28 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-011130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
340 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER DURING THE EVENING HOURS
ACROSS EAST CENTRAL AND NORTHEAST KANSAS...WITH THE BEST CHANCE
GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE.

A WARM FRONT WILL SHIFT NORTH INTO EAST CENTRAL KANSAS...BRINGING
WARM MOIST UNSTABLE AIR INTO THE REGION. LOW PRESSURE DEVELOPING
OVER THE TEXAS PANHANDLE LATE WEDNESDAY AFTERNOON WILL MOVE
NORTHEAST ACROSS SOUTHEAST AND EAST CENTRAL KANSAS WEDNESDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EVENING HOURS. WITH
SUFFICIENT SHEAR AND INSTABILITY IN PLACE ALONG AND SOUTH OF THE
WARM FRONT...A FEW SUPERCELL STORMS MAY DEVELOP. THE GREATEST SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED
TORNADO IS POSSIBLE ACROSS EAST CENTRAL KANSAS.

AS COLDER AIR IS DRAWN INTO THE SYSTEM AFTER MIDNIGHT...RAIN WILL
CHANGE OVER TO SNOW.  TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES
WILL BE POSSIBLE ALONG AND NORTH OF A LINE FROM ABILENE TO
HOLTON...WITH THE HEAVIER TOTALS FORECAST ALONG THE NEBRASKA
BORDER. IN ADDITION...STRONG NORTHWEST WINDS WILL RESULT IN BLOWING
SNOW ACROSS FAR NORTHERN KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BLOWING SNOW WILL CONTINUE THROUGH THE MID MORNING HOURS ACROSS
NORTHERN KANSAS DUE TO STRONG NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING FOR SEVERE STORMS ALONG AND
SOUTHEAST OF INTERSTATE 35. SPOTTERS ARE ALSO ENCOURAGED TO REPORT
SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The radar

The Topeka radar (KTWX), 116 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

24 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Coffey

When
February 28, 6:09 PM CST
Where
Coffey County, 3.01 mi SW of Le Roy
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.050, -95.670

Hail, Osage

When
February 28, 6:40 PM CST
Where
Osage County, 2.82 mi S of Melvern
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.460, -95.640

Hail, Osage

When
February 28, 6:45 PM CST
Where
Osage County, 4 mi E of Melvern
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.500, -95.556

Hail, Anderson

When
February 28, 6:46 PM CST
Where
Anderson County, Colony
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.070, -95.370

Tornado, Anderson

When
February 28, 6:53 PM CST to 6:54 PM CST
Where
Anderson County, 3 mi WSW of Colony to 3 mi W of Colony
Rating
EF0
Path length
1.17 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.053, -95.421

A weak EF-0 tornado touched down briefly in open country producing no damage. It developed from a parent HP-supercell thunderstorm. The path width was around 50 yards and the length was around one mile.

Hail, Anderson

When
February 28, 6:58 PM CST
Where
Anderson County, 3.42 mi NE of Westphalia
Measured
1 in hail
Reported by
Public
Coordinates
38.210, -95.450

Hail, Anderson

When
February 28, 7:02 PM CST
Where
Anderson County, 2.82 mi S of Welda
Measured
1 in hail
Reported by
Public
Coordinates
38.130, -95.290

Tornado, Anderson

When
February 28, 7:05 PM CST to 7:22 PM CST
Where
Anderson County, 1.63 mi E of Colony to 4.94 mi E of Welda
Rating
EF1
Path length
9.42 mi
Path width
440 yd
Reported by
Broadcast Media
Coordinates
38.070, -95.340

Report relayed from storm chaser to KAKE TV, who transmitted the report to NWS-Topeka. An HP-supercell thunderstorm tracked across southern Anderson Couty the evening of the 28th. The supercell thunderstorm produced a tornado that touched down just east of the city of Colony. |The tornado moved northeast and was on the ground for nearly 9 1/2 miles. It lifted around 5 miles east of Welda. The average width of the tornado was 250 yards. Ultimately, over 40 structures were damaged but remarkably no injuries occurred. Most structures reported minor damage. However, numerous trees were toppled and outbuildings destroyed. Power lines were downed resulting in power loss to a number of southeast Anderson county residents. At least one barn was destroyed and several homes received significant structural damage. Windows were blown out of a number of homes as well as cars. The most significant damage occurred to a large span metal horse arena. This arena had steel girders and concrete footings. It was lifted out of the ground and destroyed. Horsemen in the arena at the time the tornado approached found safety in a small interior room and were uninjured. However, a horse and rider who remained in the arena were both thrown 100 feet into a field. But neither the horse nor the rider was seriously injured. Another horse had a steel pipe driven through its head but was not killed. The resident of this property lost his billfold to the tornadic wind. However, in the clean-up the next day, he found his billfold in a bird's nest nearby. An elderly lady who was very deaf was asleep in her house when it was hit by the tornado. The house received significant damage. But she was unhurt and had no idea what happened until a neighbor found her later and explained her house had been hit. The Garnett police chief was racing south behind the storm in his patrol car and nearly lost control when he came upon 3 to 4 inches of solid ice (hail) on the road. Reports indicated that a large amount of hail had fallen along a parallel path 3 to 5 miles north of the tornado. At one farmstead, a railroad car used as a storage shed was pushed off its foundation and rolled three times along the ground, smashing cattle panels and fences. The tornado was rated EF-1.

Hail, Douglas

When
February 28, 7:10 PM CST
Where
Douglas County, 0.69 mi N of Baldwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -95.180

Hail, Coffey

When
February 28, 7:20 PM CST
Where
Coffey County, Lebo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.420, -95.850

Tornado, Anderson

When
February 28, 7:24 PM CST to 7:30 PM CST
Where
Anderson County, 1.09 mi E of Selma to 4.28 mi NE of Selma
Rating
EF0
Path length
3.52 mi
Path width
100 yd
Continued into
Linn, Mo (EAX)
Reported by
Trained Spotter
Coordinates
38.130, -95.100

A weak EF-0 tornado touched down in southeast Anderson County around 1 mile east of Selma, and tracked northeast entering Linn county around 4 miles northeast of Selma. See Stormdata for Kansas, northeast, for more information on the continuation of this tornado. In Anderson County, the tornado flattened some grasses, and caused minor tree damage. The tornado occurred from a parent HP-Supercell thunderstorm. The path width was around 100 yards and the length around 3.5 miles. |

Hail, Coffey

When
February 28, 7:45 PM CST
Where
Coffey County, 2.28 mi WSW of Waverly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.390, -95.640

Golfball sized hailed reported to be falling 5 miles east of Beto Junction.

Hail, Osage

When
February 28, 7:45 PM CST
Where
Osage County, 2.13 mi SE of Melvern
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.480, -95.600

Hail, Osage

When
February 28, 7:58 PM CST
Where
Osage County, 4 mi E of Melvern
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.500, -95.556

Hail, Franklin

When
February 28, 8:15 PM CST
Where
Franklin County, Williamsburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.480, -95.470

Hail, Franklin

When
February 28, 8:20 PM CST
Where
Franklin County, Ottawa
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.620, -95.270

Hail, Franklin

When
February 28, 8:22 PM CST
Where
Franklin County, Ottawa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -95.270

Hailed reported to be a bit larger than the size of a quarter in diameter.

Hail, Franklin

When
February 28, 8:32 PM CST
Where
Franklin County, Ottawa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -95.270

Hail, Lyon

When
February 28, 9:27 PM CST
Where
Lyon County, 10 mi SW of Emporia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.298, -96.310

Thunderstorm Wind, Lyon

When
February 28, 9:31 PM CST
Where
Lyon County, (Emp)emporia Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.330, -96.180

Wind gust measured by the Emporia ASOS at the Emporia Municipal Airport.

Hail, Lyon

When
February 28, 9:32 PM CST
Where
Lyon County, Emporia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -96.180

Nickel to quarter sized hail fell on the west side of town.

Hail, Lyon

When
February 28, 9:36 PM CST
Where
Lyon County, Emporia
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.400, -96.180

Hail, Lyon

When
February 28, 9:44 PM CST
Where
Lyon County, 3.04 mi ENE of Emporia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.420, -96.130

Hail, Lyon

When
February 28, 9:46 PM CST
Where
Lyon County, 2.57 mi ESE of Lang
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.450, -96.040

Hail, Lyon

When
February 28, 9:53 PM CST
Where
Lyon County, 4.33 mi W of Reading
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -96.030

Hail, Osage

When
February 28, 10:09 PM CST
Where
Osage County, Olivet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -95.750

Hail, Osage

When
February 28, 10:46 PM CST
Where
Osage County, 0.69 mi S of Lyndon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.610, -95.680

Pea to Penny sized hail, and extremely heavy rain falling at time of observation. Frequent lightning.

Thunderstorm Wind, Franklin

When
February 28, 11:09 PM CST
Where
Franklin County, Wellsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.720, -95.080

Hail, Franklin

When
February 28, 11:13 PM CST
Where
Franklin County, Ottawa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -95.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14420, 14405, 14406, 14407, 17262, 14408, 14409, 14431, 14410, 14411, 14446, 14412, 14413, 14415, 14416, 14417, 14418, 14419, 14421, 14448, 14422, 14423, 14424, 14425, 14426, 14427, 14428, 14449, 14429.